Hail, Panola
- When
- May 4, 5:55 PM CST to 6:00 PM CST
- Where
- Panola County, 2.2 mi NW of Asa
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.290, -90.110
Nickel-sized hail fell four miles southeast of Curtis Station.
A weak surface boundary was draped across north Mississippi. This boundary, in tandem with peak heating on the afternoon of May 4, 2022, fired off thunderstorms which brought hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weak surface boundary was draped across north Mississippi. This boundary, in tandem with peak heating on the afternoon of May 4, 2022, fired off thunderstorms which brought hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 5:11 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 611 PM CDT Wed May 4 2022 .UPDATE... 00Z Aviation Discussion Below && .PREV DISCUSSION... /issued 335 PM CDT Wed May 4 2022/ DISCUSSION... Temperatures across the Midsouth range from the low 60s in portions of northeast Arkansas and in the Missouri Bootheel to the 80s south of Tupelo in northeast Mississippi where skies have been clearer through the day. A few showers and weak thunderstorms are approaching far northeast Arkansas but may miss them to the northwest as they move into Missouri. Farther south over north Mississippi, a few thunderstorms are developing and may move into the southernmost counties of our CWA over the next few hours. Showers and thunderstorms should weaken after sunset but additional showers and thunderstorms may approach northeast Arkansas before sunrise as strengthening southwest flow shifts out of the southern Plains, edging closer to the Mississippi River. A 30 to 50kt LLJ may enhance showers and thunderstorms early tomorrow as it tracks from northern Arkansas into southern Missouri. These storms could result in severe hail before midday tomorrow. An upper low and weak associated surface low will track from the eastern Rockies over middle Kansas tomorrow. Surface dew points will climb into the middle 60s across much of the Midsouth with a 30kt LLJ. A warm front will surge north across the Midsouth tomorrow and another weaker, 30-40kt LLJ will move from southern Arkansas across the Midsouth late tomorrow. As the longwave trough approaches late tomorrow SRH will increase to around 200m2/s2 increasing the threat for supercells along and ahead of the approaching cold front. Large hail, damaging wind and perhaps a tornado could impact much of the Midsouth with the greatest threat from northeast Arkansas into west Tennessee. The strength of storms should slowly diminish after sunset, but showers and storms are expected to continue through the night. The Storm Prediction has included a small area of east central Arkansas in an enhanced risk for severe thunderstorms tomorrow with a slight risk across much of the remainder of the Midsouth. Northeast Mississippi in under a Marginal threat for severe storms. As the night evolves the threat of flooding from ongoing showers and thunderstorms will increase. The Weather Prediction center has included most of the Midsouth in a marginal to slight risk for excessive rainfall. The highest threat will likely be in northeast Arkansas into the Missouri Bootheel. Some showers and weaker thunderstorms may linger Friday, mainly in portions of northeast Mississippi and west Tennessee, but the threat for strong to severe storms should shift into Alabama and middle Tennessee. High temperatures Friday should be in the low 70s to low 80s. Much drier conditions along with a significant warming trend will begin Saturday as surface high pressure and a strong ridge aloft shifts over the Mississippi River. Highs Saturday should be in the mid 70s to low 80s with low 80s to near 90 degrees on Sunday. Monday through Wednesday expect dry conditions with widespread low 90 degree high temperatures across the Midsouth. 30 && .AVIATION... 00Z TAFs MVFR cigs affecting JBR will lift over the next couple of hours. VFR elsewhere. VCTS/-TSRA for JBR at 18Z and continuing eastward tomorrow afternoon, so MVFR/IFR conditions can be expected in any storms. Wind ENE of 8-12kts will veer through the day and be SSW by the end of the TAF set. Wind should increase tomorrow 10-15kts with occasional gusts to 25kts possible. SMW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 429 AM CDT Wed May 4 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-051130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 429 AM CDT Wed May 4 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms are possible on Thursday across the Mid- South. Hail will be the primary threat for morning thunderstorms across areas north of I-40. During the afternoon and evening storms, damaging winds will be the main threat and possibly a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Thursday.
The Memphis radar (KNQA), 119 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
3 hail. Local standard time, as filed.
Nickel-sized hail fell four miles southeast of Curtis Station.
Half dollar-sized hail fell nine miles east of Pope.
Quarter-sized hail fell four miles west of Springdale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021569, 1021571, 1021570.